Iowa, 2003

Hail and Damaging Winds in Iowa, August 25, 2003

August 25, 2003 · NWS DVN · 5 events in 3 counties and zones

A strong low level jet pushed a warm front north through Iowa during the evening hours. Numerous thunderstorms developed along the front produced isolated to scattered high winds and hail in Eastern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low level jet pushed a warm front north through Iowa during the evening hours. Numerous thunderstorms developed along the front produced isolated to scattered high winds and hail in Eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 3:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 3:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT MON AUG 25 2003

DIFFICULT FORECAST IN THE SHORT TERM WITH SEVERAL CONCERNS:
   1) TIMING OF FRONT AND ASSOCIATED PCPN CHCS
   2) THREAT OF SEVERE WX
   3) HEAT AND NEED FOR HEADLINES
PERSISTENT WARM ADVECTION ON NOSE OF 25-30 KT JET FEEDING CONVECTION
FROM SOUTHERN MN INTO WI. THIS CONVECTION AND CLOUDS HAVE
REINFORCED FRONTAL ZONE WITH STRONG TEMP GRADIENT RANGING FROM U70S
OVER PORTIONS OF WEST CENTRAL WI AND SOUTHEAST MN...TO THE
L100S OVER SOUTHWEST IA OUTFLOW FROM MORNING CONVECTION TO OUR NORTH
COUPLED WITH BACKING LLVL FLOW AHEAD OF SURFACE LOW IN PLAINS
RESULTED IN E/SE FETCH FOR MOST OF DAY WHICH LIMITED RISES EVEN UNDER FULL
SUN. HOWEVER...LAST COUPLE OF HOURS WINDS HAVE TAKEN ON MORE
OF A SOUTHERLY COMPONENT AND HAVE JUMPED VERY CLOSE TO RECORD LEVELS
IN A FEW LOCATIONS. DEWPTS HOLDING IN THE M/U 60S...SO IT/S HOT
BUT NOT OPPRESSIVE.

MODELS SHOW A LOT OF VARIATION ON FRONTAL TIMING NEXT 24-36 HRS AND HAVE
SIDED TOWARD THE FURTHER NORTH AND SLOWER POSITIONING ADVERTISED
BY THE 12Z GFS...12Z UKMET AND THE LATEST META RUN (18Z).
CONCERNING IS THE AMOUNT OF BAROCLINICITY JUST TO OUR NORTH AHEAD OF
SHORTWAVE SEEN ON 12Z ANALYSIS OVER PLAINS. CONVECTION LIKELY TO
DEVELOP/INTENSIFY OVER SOUTHERN MN/NORTHERN IA AND SOUTHERN WI THIS EVE.
COULD SEE FORWARD AND SOMEWHAT FAST MOVING MCS BEING ON EDGE
OF WESTERLIES. THICKNESS FIELDS WOULD SUPPORT INITIAL MOVEMENT DUE EAST
BEFORE TURNING SOUTHEAST WITH COLD POOL/CORIOLIS EFFECT.
THIS WOULD PUT NORTHERN IL AND FAR NORTHEAST IA AT RISK TO GET GLANCING
BLOW. PLACED CHC POPS NORTH OF HIGHWAY 30 WITH SLIGHT CHC JUST NORTH
OF I 80.

TUESDAY...KEPT CHC POPS IN WITH SLIGHT CHC IN THE SOUTH AS ETA AND GFS3
BUFKIT SOUNDINGS SHOW CIN LOWERING LATE MORNING AND EARLY AFTN.
MODELS ALSO SHOW WEAK SHORTWAVE DIVING E/SE FROM DAKOTAS...THUS PCPN
POTENTIAL COULD END UP BEING HIGHER THAN GOING POPS ESPECIALLY IN
THE NORTH AND WILL NEED TO BE MONITORED. IT APPEARS SHORTWAVE OF NOTE SHOWS
UP IN WATER VAPOR PICS IN WESTERN IDAHO ATTIM. FAVORING SLOWER FRONTAL
MOVEMENT THUS SIDED TOWARD WARMER ETA GUIDANCE ON TEMPS. MOST AREAS SHOULD
GET BACK WELL INTO THE 90S WITH EVEN FEW 100 DEG READINGS POSSIBLE IN THE
SOUTHWEST ZONES. TRICKY CALL IN THE NORTH WHERE MORE CLOUDS AND
POTENTIAL OF SOME CONVECTION COULD BUST FORECAST MAXES. HEAT INDICES WILL
LIKELY BE PUSHING 105 TO 110 DEGS.

TUESDAY NIGHT...FRONT TO SLIDE ACROSS CWA. WENT WITH LOW POPS IN THE NORTH
AND CHC POPS ELSEWHERE. AGAIN...THESE POPS MAY BE TOO LOW WITH
SHORTWAVE. STAYED ON WARM SIDE OF GUIDANCE ON MINS.

AGONIZED OVER WHETHER TO ISSUE HEAT ADVISORY THROUGH TUE FOR LOCATIONS
MAINLY SOUTHWEST OF A CEDAR RAPIDS TO PRINCETON LINE.
HOWEVER...LAST NIGHT/EARLY THIS MORNING TO OUR SOUTH/WEST HEAT INDICES DROPPED
BELOW 80 DEGS FOR COUPLE OF HOURS BETWEEN 09Z-12Z. MOST OF THE
AREA AT RISK WILL LIKELY BE RELATIVELY CLOUD FREE FOR MUCH OF THE NIGHT...AND
WITH LIGHT WINDS BELIEVE RADIATIVE COOLING WILL ALLOW HEAT INDICES TO
DROP BELOW 80 DEGS FOR FEW HOURS AS WELL.

MCCLURE

WEDNESDAY THROUGH SUNDAY...
CHALLENGES ARE BEST RAIN CHANCES MID TO LATE WEEK...THEN MAGNITUDE
OF COOLDOWN FOR WEEKEND. SOME DISAGREEMENT WITH MODEL POSITION OF
TUESDAY NIGHTS FRONT...WITH UKMET HOLDING IT UP EAST TO WEST ACROSS
AREA DURING DAY...THEN PUSHING IT NORTH AS WARM FRONT AS HIGH PLAINS
CYCLONE INTENSIFIES. GFS...AND TO GREATER EXTENT...ETA PUSH FRONT
FURTHER SOUTH. CONCENSUS HERE IS UKMET MAY BE CLOSER TO REALITY...
WITH FRONT GETTING HUNG UP OUT WEST UNDER SHORTWAVE RIDGE IN WEAK
UPPER LEVEL ZONAL FLOW. KEPT IN LOW POPS FOR MORNING AND POSSIBLY
LATE AFTERNOON CONVECTION ALONG AND SOUTH OF FRONT...BUT LIKE PAST
FEW WEAK FRONTS MAY BE TOO CAPPED AND NOT REACH CONVECTIVE
TEMPERATURE FOR AFTERNOON OR EVENING CONVECTION. THUS STAY BELOW
SLIGHT CHANCE POPS IN AFTERNOON AND EVENING AS FRONT PUSHES BACK
NORTH. ON THURSDAY...WENT WITH COMPROMISE BETWEEN ETA AND GFS
FRONTAL POSITION...KEEPING AFTERNOON CHANCES FOR TSRA ONLY IN
NORTHWEST. BEST RAIN CHANCES WILL BE FOCUSED ON THURSDAY NIGHT AS
STRONG SHORTWAVE PUSHES CANADIAN COLD FRONT THROUGH AREA.

TEMPWISE...WENT ABOVE GUIDANCE THURSDAY AS SITUATION LOOKS IDEAL FOR
PREFRONTAL WARMING THAT IS NOT TYPICALLY HANDLED WELL AND AVERAGED
ABOUT 5 DEG ABOVE MEX. ON FRIDAY AND SATURDAY H85 COLD ADVECTION
KICKS IN WITH TEMPS AS LOW AS 8 TO 10 C NORTH BY SAT MORNING. HIGHS
IN 70S AND LOWS IN 50S LOOKS REASONABLE AS ALBERTA HIGH SLIDES
SOUTHEAST ACROSS AREA BY SUNDAY MORNING. WILL NOT BUY MEX HIGHS ONLY
IN 60S IN NORTH JUST YET WITH CLOUD COVER...STRENGTH OF HIGH...AND
AIRMASS DEWPOINTS STILL IN QUESTION THAT FAR OUT.

SHEETS

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Aug 25, 4:00 AM CST, 15 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

HOT AND HUMID CONDITIONS WILL OCCUR TODAY WITH TEMPERATURES CLIMBING
INTO THE 95 TO 100 DEGREE RANGE. HEAT INDICES OF 100 TO 105 WILL BE
COMMON...WITH DANGEROUS HEAT INDICES OF 105 TO 110 POSSIBLE SOUTH OF
A BELLE PLAINE TO GALESBURG LINE.

TONIGHT...THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY NORTH OF
HIGHWAY 30. PLENTIFUL LOW LEVEL MOISTURE AND HIGH INSTABILITY
SUGGESTS THAT SEVERE STORMS ARE POSSIBLE. IF SEVERE STORMS
DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WINDS IN THE FORM OF A
SMALL SQUALL LINE. CURRENT INFORMATION SUGGESTS WIND GUST POTENTIAL
OF UP TO 60 MPH IS POSSIBLE. HOWEVER IF MOISTURE AND INSTABILITY IS
GREATER THAN EXPECTED...WIND GUSTS OVER 70 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS MAY STILL BE ONGOING NORTH OF HIGHWAY 30 AROUND
DAWN...BUT WILL DISSIPATE BY MID MORNING. BOUNDARIES LEFT OVER BY
THE OVERNIGHT STORMS WILL PROVIDE THE FOCUS FOR AFTERNOON
THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE COLD FRONT MOVE SOUTH
INTO THE REGION. STORMS COULD AGAIN BECOME SEVERE IN THE LATE
AFTERNOON AND EVENING DUE TO HIGH INSTABILITY AND MOISTURE LEVELS.

THE AREA MOST AT RISK TUESDAY APPEARS TO BE ALONG AND SOUTH OF
INTERSTATE 80.

ON THURSDAY AND FRIDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF
HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED TUESDAY AFTERNOON
AND EVENING SOUTH OF INTERSTATE 80.

SF

The radar

The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 25, 7:25 PM CST to 7:30 PM CST
Where
Jefferson County, Batavia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -92.167

Thunderstorm Wind, Washington

When
August 25, 7:45 PM CST to 7:55 PM CST
Where
Washington County, Washington
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -91.700

Many trees down along with a power pole. Power out due to downed lines and a blow transformer.

Thunderstorm Wind, Jefferson

When
August 25, 7:47 PM CST to 7:55 PM CST
Where
Jefferson County, Libertyville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -92.050

Trees down with power out

Thunderstorm Wind, Linn

When
August 25, 9:35 PM CST to 9:45 PM CST
Where
Linn County, Cedar Rapids
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Numerous trees down on vehicles and buildings.

Hail, Linn

When
August 25, 9:40 PM CST to 9:43 PM CST
Where
Linn County, Cedar Rapids
Measured
1 in hail
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Reported at Mt Mercy College

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374192, 5374194, 5374193, 5374196, 5374195.